U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Retirement
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
Reply Start New Thread
 
Old 02-24-2017, 07:49 AM
 
Location: ☀️ SWFL ⛱ 🌴
2,441 posts, read 1,678,624 times
Reputation: 8726

Advertisements

This is an FYI or PSA.

I was blindsided by an antibiotic I was given a month ago. I always go over side effects on the pamphlet that comes with meds so I can be aware of those. I saw c.diff (http://www.webmd.com/digestive-disor...cile-colitis#1) can occur in some and thought nothing of it, big mistake.

I had a root canal with an endodontist and was given an broad spectrum antibiotic, clindamycin, to take for seven days afterword. I've taken antibiotics in the past when sick and knew diarrhea can be caused when good gut bacteria is killed. Same thing this time only it didn't go away for six days after the antibiotic.

A stool sample showed c.diff, a bacteria that is bad news. It can take over when the good bacteria is killed and multiplies to cause a myriad of problems. The cure is another round of a different antibiotic for 10 days. The downside is a possible reoccurrence in 20% of the population after treatment with possible long term effects.

Great. I finished the second antibiotic with severe dizziness, nausea and major anxiety the last two days as the toxicity from the antibiotic built up. I'm two days post antibiotic now and recovering slowly. I had called the doctor when the dizziness and nausea popped up and they are side effects of that antibiotic along with the severe anxiety. I was told me it can take 3-5 days for this last antibiotic to clear my system. Call if I'm no better after that or sooner if I have other symptoms.

I'm posting this in the Retirement forum because the risk of c.diff, particularly when using clindamycin and a few other antibiotics, have a higher incidence of occurring in people over the age of 65. I have high hopes this all clears up and life goes back to normal, but I have to admit I did not see this one coming at all. I thought the root canal would be the worst part, I was wrong.

I hope this may help someone else here.

Last edited by jean_ji; 02-24-2017 at 08:03 AM..
Reply With Quote Quick reply to this message

 
Old 02-24-2017, 08:20 AM
 
Location: Sierra Nevada Land, CA
8,411 posts, read 9,162,606 times
Reputation: 13130
Sorry about your plight.

One question I have is why were you prescribed an antibiotic when you didn't need one? I can see one being prescribed if you had an infection. The overuse of antibiotics is a problem with many bacterias developing a restisance.
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 08:37 AM
 
Location: ☀️ SWFL ⛱ 🌴
2,441 posts, read 1,678,624 times
Reputation: 8726
I had an abscess and the reason for the root canal. I don't take any prescription meds unless it's necessary and rarely any OTC meds. I didn't know to ask If another antibiotic other than clinidamycin could have been used. I didn't know to ask at the time, I do now. Hopefully anyone reading this will ask more questions if prescribed this medication, particularly if you are 65 and up.

Last edited by jean_ji; 02-24-2017 at 08:50 AM..
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 09:32 AM
 
Location: Central NY
4,690 posts, read 3,260,089 times
Reputation: 12026
Quote:
Originally Posted by jean_ji View Post
I had an abscess and the reason for the root canal. I don't take any prescription meds unless it's necessary and rarely any OTC meds. I didn't know to ask If another antibiotic other than clinidamycin could have been used. I didn't know to ask at the time, I do now. Hopefully anyone reading this will ask more questions if prescribed this medication, particularly if you are 65 and up.
I'm really sorry for this awful experience.

I have a really bad reaction to oxycotin (I think that is correct).... the pain pill I received after some surgery. It gave me wild hallucinations. I've never had them before so it was quite disturbing. It took a couple of times of me telling the doctor/nurse that I did not want that drug and told them why. Of course, they gave it to me one more time and I had another hallucination. They finally have it marked in all of my records. I would prefer the pain to the reaction. There are other meds I can take to relieve pain.




(Please forgive this mention as I know it does not relate to humans; I gave both of my pet cats a popular flea medication and I will never give it to them again. Both had bad reactions, one worse than the other.)
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 10:15 AM
 
3,758 posts, read 10,651,448 times
Reputation: 6686
Quote:
Originally Posted by Mr5150 View Post
Sorry about your plight.

One question I have is why were you prescribed an antibiotic when you didn't need one? I can see one being prescribed if you had an infection. The overuse of antibiotics is a problem with many bacterias developing a restisance.
antibiotics seems to be standard for a dental infection. The abscess shows there is already infection, the root canal doesn't by itself remove the infection. If the infection itself isn't treated it can (longterm) cause serious complications
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 11:16 AM
 
Location: too far from the sea
19,901 posts, read 18,907,505 times
Reputation: 33831
There's on antibiotic that makes me really sick. I wrote the name of it down so that if anyone ever gives it to me again, I won't take it.

The other thing is that a probiotic is, of course, supposed to be protective when you are taking an antibiotic. I've never been too certain just how much protection it offers but I always take a good probiotic if I'm taking an antibiotic.

Thanks for that warning because I have never even heard of this c. diff.

I hope you get right back to normal and am sorry for your terrible experience.
__________________
my posts as moderator will be in red. Moderator: Health&Wellness~Genealogy. The Rules--read here>>> TOS. If someone attacks you, do not reply. Hit REPORT.
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 11:49 AM
 
Location: Orlando
2,011 posts, read 2,648,712 times
Reputation: 7691
I had a bout with C. diff about 20 years ago (at age 50) after taking an antibiotic for a suspected diverticulitis attack. C. diff is horrible, and difficult to treat. I had to be hospitalized on intravenous antibiotics to get rid of it.

According to the Mayo Clinic website, "Even mild to moderate C. difficile infections can quickly progress to a fatal disease if not treated promptly."
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 02:26 PM
 
Location: Los Angeles
895 posts, read 545,266 times
Reputation: 2206
Thank you Jean for relaying this message. I appreciate.
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 03:20 PM
 
5 posts, read 3,354 times
Reputation: 13
One of the worst antibiotics in my experience as a hospital nurse was amphotericin b. We had to do vitals of particular the temp the entire long administration. Had cool/hot blankets on hand, before administration. The patients temperature would shoot up and down the entire time. Great med as a last resort. But horrid to be given.
Reply With Quote Quick reply to this message
 
Old 02-24-2017, 03:41 PM
 
Location: Florida -
8,767 posts, read 10,864,802 times
Reputation: 16651
In the ministry, I worked closely with several elderly people who were on numerous medications. In some cases, there were significant complications arising from the interactions of various 'combinations' of prescribed medications.

Doctors and pharmaceutical companies generally know which drugs negatively interact with other drugs. However, there seems to be a disconnect when it comes to the interactions of endless COMBINATIONS of drugs. (For example, They know that Drug A doesn't interact well with drugs B, C or D. However, they don't always know that A also doesn't interact well with a combination of drugs C, F and G or with drugs F, H and J).

To further complicate matters, elderly people don't always keep accurate track of all their medications from different doctors or accurately report ALL their meds. to every doctor (sometimes intentionally).
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:

Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Retirement
Similar Threads
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2019, Advameg, Inc. · Please obey Forum Rules · Terms of Use and Privacy Policy · Bug Bounty

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top